Viewing 2 posts - 1 through 2 (of 2 total)
  • Author
    Posts
  • Anonymous
    Post count: 93172

    I know how you feel (being scared about being without a thyroid). I wrestled with that one, too. And, I’m still nervous about it from time to time, even though I made the decision to go with RAI. I took PTU after being diagnosed. It is pretty much the same kind of medicine as Tapazole, I think. You could probably get a better answer from a pharmacist than from any one of us. The difference that I’ve heard about is that with PTU you have to take more frequent doses of medicine. I was on a strict, every eight hour schedule of two to three pills each time. It may give better flexibility with dosages, but it was like being on a leash. I found that if I spaced them correctly, I felt better than when I did not due to activities, etc. Anyway, the side effects of PTU are pretty much the same as Tapazole: you have to have your bloodwork done periodically, and if you get a high fever and sore throat you have to discontinue it IMMEDIATELY and call your doctor. It can supress your bone marrow. Permanently, in rare cases. Also, you are not supposed to get around people who have had flu shots, polio vaccinations or other “live” vaccines — or you might come down with the disease in question. I had to get my flu shot this year in partial dosages, because of PTU.

    The only other “option” is surgery, which doctors do not prefer because there are dangers involved that are not involved with the RAI. There are instances where they cannot do RAI, pregnancy or severe Graves eye problems, but barring those situations, they prefer RAI. There are no detrimental aspects to the treatment, its been used for fifty years without subsequent problems showing up.

    Anonymous
    Post count: 93172

    Just got my blood tests back, after two weeks without Tapazole, and my t-4 is back up to 16.6 – almost as high as it was when I was first diagnosed at the end of August! It amazes me that the levels could rise so high sfter just two weeks off the drug. The endo wants to see me tommorrow and wants to discuss RAI. I know that the only other option is PTU, but I don’t know what the side effects of that drug are. If anyone knows what the risks are with PTU or what it is like after RAI, I would love to hear from you. Needless to say, I am a little concerned at this point, and the thought of not having a thyroid scares me. Let me hear from you.

Viewing 2 posts - 1 through 2 (of 2 total)
  • You must be logged in to reply to this topic.